3 year old asthmatic - drugs not working!

I would be grateful for any advice from parents as at the moment I am close to breaking point. My 3 year old son had viral induced asthma last winter and was given steroid tablets short term with blue and brown inhalers, his behavoir became so bad with mood swings, hyperactivity and tiredness that I ended up being overwhelmed and depressed. His asthma began again in September and he is on the 100mg preventer 2 puffs twice a day and his blue inhaler 2 puffs three times a day with more in between as his wheeze and cough is still quite bad. We saw the asthma nurse for a review appointement yesterday and was told that the brown inhaler is not working and he will need to see a doctor to get someting else - the doctor that we need to see is not available till the 27th November! In the meantime I have a grumpy, tired, asthmatic three year old with mood swings and hyperactivity as well as a one year old daughter and I am tearing my hair out!

2 Replies

oldestnewest
  • It will not be that the brown inhaler isn't working just that he may need a higher dose.Asthma doesn't come and go it is a lifetime condition (although some children do grow out of it near their teens) just attacks and triggers vary. I have found medical staff are not good at childhood astma as their is loads of things around about how children don't get ashma, it can't be diagnosed till 5yrs and inhalers don't work on children etc. i understand excactly how you are feeling and it is terrible hen the inhalers aren't working properly. Push for an earlier appoiintment, ask the asthma nurse if its worth changing the dose of preventor. good luck!

  • Hello Emma, I hope you've sorted out your problem by now, but a couple of things that happened to my 9 year old son recently:

    He wasn't taking his brown inhaler properly; I discovered that you have to make sure it is shaken vigorously before inhaling, or he just gets a mouthfull of propellant. Also, the use-by date was long gone; I didn't think this mattered, but the inhalers really do degrade quickly and this one was no longer effective. A change of brown inhaler and technique gave a dramatic improvement in results.

    For when your son gets really low, ask your doctor about using the blue inhaler more intensively. I found that one puff, followed by ten breaths through his aerator, repeated ten times, made him feel much better, on a day that he was really bad; so he started to relax and improve. I don't think you can overdose on the blue one, but you should, of course check with your doctor, since your son is so much younger.

    Good luck,

    Rachel McCarthy

You may also like...